How immune checkpoint inhibitors cause rheumatic symptoms
ICIs are an emerging biologic therapy for malignancies with poor prognosis (melanoma, non-small cell lung cancer, renal cell, etc.). Immune checkpoints regulate the function of the immune system through inhibition of stimulation. Tumors activate checkpoints to decrease natural antitumor function. ICI inhibit checkpoints (PD-1, PD-L1, CTLA4) to enhance the immune system function and promote the antitumor response. While ICIs have been effective anticancer therapy, over reaction of the immune system has led to the development of autoimmune diseases that can affect almost any organ (gastrointestinal, pulmonary, cardiac, dermatologic, endocrine, neurologic, and renal). In addition, several rheumatic adverse events have been reported including arthralgias, myalgias, inflammatory arthritis, vasculitis (including giant cell arteritis), sicca syndrome, inflammatory myositis, PMR, eosinophilic fasciitis, sarcoidosis, and a scleroderma-like disease. These rheumatic syndromes can occur early or late in therapy, can be severe, frequently persist after ICI therapy is stopped, and often require immunosuppressive therapy including glucocorticoids, conventional synthetic DMARDs, and/or bDMARDs (anti-TNF agents, tocilizumab). Patients with severe and persistent symptoms may require temporary or permanent cessation of the ICI. However, since ICI therapy may be life-saving, every effort should be made to control the rheumatic symptoms with antirheumatic treatment. This often requires maintaining the prednisone dose to <10 mg/day so as not to interfere with the effectiveness of the ICI therapy. If needed, the use of bDMARDs for a short time period does not appear to worsen the cancer or lessen its response to ICI therapy. Importantly, patients with a preexisting rheumatic disease who develop a cancer which needs to be treated with an ICI should not be denied the ICI therapy because of its potential to activate their underlying rheumatic disease.